I have been on a high dose Calcium Channel Blocker (245mg a day) for about two months. I was very pleased with the CCB in terms of lowering my high HR driven by permanent AFib. The CCB also seemed to reduce some of the fatigue I was experiencing from a high dose BB (was at 100 mg Metoprolol, now at 50 mg).
Then about a week to ten days ago I noticed my left ankle, and on inspection my right ankle and both feet were swollen. I did not have any pain and remain able to walk for normal daily duties. The swelling goes down considerably overnight, with my feet elevated to the normal sleeping position (not artificially elevated).
I telephoned my doctor yesterday and talked with his nurse. She said she would discuss with the doctor and get back to me. So, it seems the swelling doesn't set of any alarm bells even though the information provided with the drug places swelling on the "bad" side of possible side effects.
Any experience? Given I've been on the drug for two months leads me to guess I will not adjust to the drug, the swelling is here to stay or to get worse. Perhaps I can take a lower dose...will require a new prescription as the dose is in a capsule - no breaking in half possible.
I've been getting that the past couple years but not sure if it was from the Diltiazem or from too much sodium. Some days are better than others which is why I suspect plain old fluid retention. By the end of the day, my feet and ankles look like they have little pillows on them. On the very bad days my legs from the knee down look hefty and feel heavy too, like I'm wearing weights on them. But by morning (and several trips to the bathroom at night) things are pretty much back to normal.
Are you limiting your sodium intake at all? I wonder if the combo of the CCB (relaxed blood vessels) and typical diet with a wee bit too much sodium might be the culprit.
That's a very common side-effect for CCBs. My Father's been on a CCB for 22 years, since his heart transplant back in 1988. His feet have been swollen the entire time since. Not too bad, and it hasn't gotten any worse over time. Doesn't bother him much.
All of the CCBs have this side-effect. The reason is that the primary action of CCBs is to relax blood vessels, a.k.a. vascular dilatation (or getting bigger in diameter). Your veins and arteries are larger.
This causes "edema" or water retention in your extremities. The increased blood flow from the CCB causes a pressure increase in the capillaries. This forces more fluid into the surrounding cells, and you swell up.
The more you take the more edema someone might have.
If it were me I'd keep an eye on it, if it gets intolerable I'd try making small dosage changes down until I found the right balance.
I have not heard back from my doctor (or his staff) yet so it seems they are not too worried about it. But then I am now on Medicare and not a big profit patient.
From what I've learned here the swelling may be mostly cosmetic, it doesn't bother me, and if it were winter and I was wearing long trousers I might not even notice.
I think I'll ask for a lower dose on my upcoming prescription refill and see if I can have the benefits without the swelling. I do not take any measures to lower salt, but my wife is a careful cook...then I put salt on vegetables after they are put on my plate.
The side effect sheet that come with the medicine suggest swelling is unusual and worrisome - i.e. a must call your doctor. This is because the instructions associate swelling with an "allergic" reaction. But, as noted in the responses here it is more likely just fluid retention... as said I've been taking the medication (Diltiazem XR Caps 240 mg) for about two months before I even noticed any swelling.
My Diltiazem is only 120 ER. That seems to help the BP, Raynauds and arrhythmias fairly well (when I take it. I've stopped it recently).
Remember, sodium is more than the salt shaker. It sneaks into everything. Prepared foods are the worst. Restaurant food is packed with it. Even natural food like a stick of celery has sodium. For those with CHF, they have to count it all. But the rest of us should at least be aware.
I may try to get the dose level down, it may be a lower dose will do the needed part, heart rate control for me.
I got a telephone call back form my Cardiologist's nurse a few minutes ago, and it seems the answer is "live with it"... keep my feet elevated as much as possible, were support stockings if needed....unless my condition gets worse.
I have an appointment July 21, and my 240 mg prescription has 30 capsules left. I will try to talk my doctor into changing my prescription to 120 mg for my next refill. I'm not sure that will reduce the edema, but it "couldn't hurt"...
I also take 240 mg/daily diltiazem and had the same problem several years ago and my doctor prescribed a minimal dose (25 mg/day) of the diuretic HCTZ to take in addition to the calcium channel blocker. That worked and I hardly notice ankle swelling any more (although my doc and cardiologist still say they see some trace swelling-- but it's not noticeable to the average layman). BTW, the HCTZ also helps control high BP and the diltiazem helps keep my heart rate down in persistent afib.
Thanks, I'll take your experience with me when I see the Physician Assistant this month. There was not enough concern about the swelling to suggest I see my cardiologist before the regular 6 month appointment.
I hope the collective side effects are tolerable too. I don't need any help with my BP, but he AFib HR has to be controlled. The high dose CCB gets me down to around 70 first thing in the morning and resting during the day in the low 80s. I guess that's good enough. Before AFib I was closer to 60 in the morning... low 60s during the day seated.
You say "persistent", I call mine permanent, is that the same thing? I think I never have a full atrial contraction, just fibrillation. My cardiologist/ED say "live with it, your symptoms are too mild to risk an ablation"....I wonder if the low Medicare rates have any thing to do with the lack of support for an ablation. I was "game", as up to a few months ago I still had hopes of getting back to NSR and jogging for exercise. I was a running up to age 67 when the AFib went permanent. There is some evidence that running can contribute to or aggravate the onset of AFib.
By persistent I meant that my afib is continuous and will not cardiovert on its own. My understanding is the term permanent (which is more advanced than persistent) implies that electrocardioversion, drugs or ablation will not cardiovert the chronic afib. Since I have been electrocardioverted in the past and successfully used anti-arrhythmic drugs up until a few years ago, I assume I can be treated again to regain NSR... so I hesitate to say permanent afib.
My electrophysiologist told me the same thing... that it wasn't worth the risk having an ablation given that I'm asymptomatic and have an enlarged left atrium. But he was willing to give me an ablation if I wanted.. and I'm on medicare too. I declined. Several years ago, I opted to give up my anti-arrhythmic med and go into persistent afib. My rate control is similar to yours (70-80 bpm at rest). Yes, I agree that exercise, especially jogging, may contribute to the onset of afib in some people. Another contributing factor in my case is that I'm 6'5". My cardiologist claims he sees more afib in tall people (the atria are elongated in proportion to the height). My history of high BP probably also played a role.
Even though I'm in afib, I still exercise vigorously and encourage you to do the same if you're so inclined. I'm 68 and, though I can still jog, prefer to just speed walk (to avoid possible injuries). I go to the gym daily, lift weights and do 3 miles at 4 mph on a treadmill set at 9% incline. My cardiologist recently gave me a stress test and I had no trouble staying on for the full 12 minutes of the Bruce protocol.
Thanks for the additional details. I too am 6'5", was closer to 6'6" in my younger days. I turned 71 last month. A younger colleague of mine, must be at least 6'7" and very athletic, had AFib and Mitral Valve surgery at an age of about 50. I'd guess he is now about 55 and the mini-maze performed on him put him in NSR. He commented to me when I saw him at a technical society meeting I still attend that he remains in NSR and his cardiologist also said that AFib is more common among the those who are tall.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.